Virginia, 2013

Damaging Winds in Virginia, September 3, 2013

September 3, 2013 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 3, 12:26 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 3, 12:26 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
126 PM EDT TUE SEP 3 2013

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA TODAY INTO TONIGHT. HIGH
PRESSURE RETURNS TO THE MID ATLANTIC STATES WEDNESDAY THROUGH THE
END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
JUST PRIOR TO 16Z...ISOLATED TSTMS HAVE DEVELOPED JUST S OF
EMPORIA. WHETHER THEY WILL FOR FURTHER N IS THE CHALLENGE TO THE
CURRENT FCST.

THE BIG QUESTION FOR TODAY IS WHERE CONVECTION WILL SET UP AND
WHERE THE TRUE COLD FRONT IS. LOW LEVEL WINDS HAVE SHIFTED TO
NORTHERLY ACROSS NEARLY ALL OF VIRGINIA (INCLUDING VAD WINDS WITH
A FEW THOUSAND FEET LAST FEW HOURS HERE AT WAKEFIELD). THIS WOULD
LIMIT FORCING FOR TSTMS ACROSS SOUTH CENTRAL VA. RUC/NAM INDICATE
A POSSIBLE WAVE MAY CAUSE SFC WINDS TO COME BACK AROUND TO THE
S/SW THIS AFTN WHERE THEY HAVE SWITCHED TO NORTHERLY BUT ARE ALSO
UNDERDOING THE CURRENT WIND SHIFT TO NORTHERLY. WILL BE CAUTIOUS
FOR NOW HAD KEEP POPS 30-40 PERCENT FOR THIS AFTN OVER SRN
PORTIONS OF SOUTH CENTRAL VA FOR NOW BUT HAVE TAKEN POPS OUT N OF
A LINE ROUGHLY FROM SBY TO RIC TO FVX (FARMVILLE).

THE MAIN TSTM POTENTIAL REMAINS SE VA AND NE NORTH CAROLINA WHERE
INSTABILITY AND UPPER LEVEL DIVERGENCE WILL BE ENHANCED. HAVE
40-50 PERCENT POPS IN THIS AREA LATE THIS AFTERNOON UP TO 00Z THIS
EVENING. IN THIS AREA...TSTMS MAY PRODUCE GUSTY WINDS BUT SHOULD
STAY BELOW SEVERE LIMITS.

TEMPERATURES WARMED QUICKLY THIS MORNING UNDER ABUNDANT SUNSHINE
WITH 10AM READINGS IN THE LWR 80S IN MOST AREAS. THE TEMPERATURE
RISE WILL SLOW EARLY THIS AFTN AS 80H TEMPERATURES BEGIN TO DROP.
HIGHS ARE FORECAST TO REACH THE UPR 80S IN MOST LOCATIONS WITH A
FEW 90 DEGREE READINGS POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE FRONT WILL SLOWLY CROSS THE AREA TONIGHT...FINALLY PUSHING OFF
THE COAST BY WEDNESDAY MORNING. SHOWERS AND STORMS FOCUSED ALONG THE
FRONT WILL PUSH SE THROUGH THE EVENING...WITH PRECIP TAPERING OFF
RATHER QUICKLY BEHIND THE FRONTAL BOUNDARY. MEANWHILE...NW-N WINDS
AND COOLER/DRIER AIR MOVE IN FROM THE NORTHWEST AS HIGH PRESSURE
BEGINS TO BUILD INTO THE REGION OVERNIGHT. TEMPERATURES WILL BE A
BIT SLOWER TO RESPOND TO THIS INCOMING AIRMASS...THEREFORE LOWS WILL
GENERALLY BE IN THE 60S ACROSS THE AREA (LOW 60S NW TO UPPER 60S
SE). HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH
THURSDAY NIGHT. A BACKDOOR FRONT MAY SLIDE DOWN ACROSS THE MD/VA
EASTERN SHORE ON THURSDAY...BUT AM ONLY ANTICIPATING A REINFORCING
PUSH OF COOLER/DRIER AIR WITH THIS FEATURE AND NOT MUCH IN THE WAY
OF PRECIPITATION. ALL IN ALL...A PLEASANT WEEK AHEAD WITH
TEMPERATURES NEAR SEASONAL NORMALS. HIGHS IN THE LOW-MID 80S AND
LOWS IN THE UPPER 50S TO LOWER 60S (MID 60S IMMEDIATE COAST).

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG WAVE TROUGH TO REMAIN OVER EASTERN CANADA AND THE NORTHEAST
THROUGH NEXT WEEKEND. A SFC COLD FRONT WILL MOVE THROUGH THE LOCAL
AREA THURSDAY NIGHT BEFORE SLIDING OFFSHORE EARLY FRIDAY. WITH
MINIMAL DYNAMICS EXPECTED WITH THE FROPA...WILL MAINTAIN DRY WX
RIGHT INTO NEXT WEEKEND AS HIGH PRESSURE RETURNS BEHIND THE FRONT.
MAX TEMPS WILL BE AT OR A LITTLE ABOVE NORMAL THROUGH THE PERIOD WITH
COMFORTABLE/TOLERABLE HUMIDITY. HIGHS IN THE LOW/MID 80S. LOWS
MAINLY IN THE 60S...EXCEPT FRIDAY NIGHT WHEN LOWS MAY DIP INTO THE
50S MANY LOCATIONS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TSTRMS RAPIDLY DEVELOPING ALONG THE COLD FRONT THAT IS LOCATED
ACROSS SRN VA. EXTRAPOLATING THESE EAST...WOULD GIVE A TIME FRAME
BETWEEN 19-22Z AT KECG AND ORF...THUS HAVE ADDED A TEMPO GROUP FOR
TSTRMS NEXT FEW HOURS THERE. OTHERWISE...SCT-BKN CU THIS AFTERNOON
WILL DISSIPATED BY SUNSET. FRONT MOVES SOUTH OF THE AREA TONIGHT.
VFR CONDITIONS TONIGHT AND WEDNESDAY AS HIGH PRS RESULTS IN A
NORTHERLY WIND ACROSS THE REGION.

WED-SAT WILL FEATURE VFR CONDITIONS ASIDE FROM A SMALL CHC FOR
PATCHY FOG/LOW STRATUS PRIMARILY FROM ABOUT 09-13Z (WEAK FRONT
COMES THROUGH ON THU BUT ANY CIGS ARE EXPECTED TO REMAIN > 3 K FT).

&&

.MARINE...
SW FLOW AVERAGING AROUND 10 KT EARLY THIS MORNING...WILL SLOWLY
SHIFT TO THE N/NW LATER TODAY AS A COLD FRONT PUSHES THROUGH THE
REGION. SOME INDICATION THAT THE FRONT MAY STALL OVER FAR SE VA/NE
NC THIS AFTN...WHICH WILL KEEP WINDS OUT OF THE W/SW FOR MOST OF THE
DAY IN NC WATERS...AND SHOULD KEEP WINDS SPEEDS AROUND 10 KT OR LESS
THROUGHOUT. COLD SURGE SLATED FOR LATER TONIGHT/EARLY WED MORNING AS
850 MB FRONT PUSHES SOUTH. NOT A REAL STRONG SFC HIGH BUILDING IN
FROM THE WNW (ONLY ABOUT 1020 MB) SO GRADIENT WILL BE FAIRLY WEAK AS
LOW PRESSURE OFF TO THE SE WILL BE > 1010 MB. DUE TO THIS WEAK
GRADIENT AND ONLY MODEST COLD AIR ADVECTION HAVE DECIDED TO HOLD OFF
ON ISSUANCE OF ANY HEADLINES AT THIS POINT DESPITE THE FACT THAT
SEPTEMBER COLD FRONTS USUALLY DO BRING SCA CONDITIONS TO THE LOCAL
AREA. THINK THAT A FEW GUSTS TO 20 KT IS LIKELY...BUT ONLY FOR A FEW
HRS AND THE TIMING REMAINS FAIRLY UNCERTAIN SO LATER SHIFTS SHOULD
BE ABLE TO HANDLE THIS WITH EITHER AN MWS...OR A SHORT DURATION SCA
IF NECESSARY. IN ANY EVENT...FORECAST DOES STILL CALL FOR WAVES IN
THE BAY TO BUILD TO 2-3 FT EARLY WED...WITH COASTAL SEAS OF 3-4 FT
OFFSHORE.

AS MENTIONED ABOVE...THIS SURGE WILL BE SHORT-LIVED...SO EXPECT
WINDS AND WAVES/SEAS TO RAPIDLY DIMINISH ON WED LEADING TO FAIRLY
BENIGN CONDITIONS LATE WED MORNING INTO THU. ANOTHER COLD FRONT WILL
CROSS THE WATERS ON THU...WITH A MORE SIGNIFICANT COLD SURGE
ANTICIPATED LATER THU NIGHT INTO FRI. SFC HIGH PROGGED TO BUILD OVER
PA/MD WITH A SFC PRESSURE OF 1025-1030 MB AND 850 MD TEMPS DOWN TO
10 C OR COLDER. BASED ON THIS...THINK THAT SCA CONDITIONS ARE LIKELY
FOR MOST IF NOT ALL OF THE AREA DURING THIS TIMEFRAME AS N/NE WINDS
AVG 20 KT WITH HIGHER GUSTS. HIGH PRESSURE BUILDS SOUTH FRI
NIGHT/SAT LEADING TO LIGHTER FLOW INTO THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...LSA
SHORT TERM...BMD
LONG TERM...JDM
AVIATION...MPR
MARINE...LKB
Hazardous weather outlook, Sep 3, 2:41 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 AM EDT TUE SEP 3 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-040745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
341 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-040745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
341 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 11:57 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1257 PM EDT TUE SEP 3 2013

VAZ079-087-031730-
BRUNSWICK-GREENSVILLE-
1257 PM EDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE ACROSS BRUNSWICK...
GREENSVILLE AND CITY OF EMPORIA COUNTIES THROUGH 130 PM EDT...

AT 1256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ANTE...OR ABOUT 8 MILES SOUTHEAST OF LAWRENCEVILLE...MOVING EAST AT
10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ANTE AT 110 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF UP TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3680 7755 3655 7751 3655 7786 3674 7788

44
Special weather statement, Sep 3, 12:30 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT TUE SEP 3 2013

NCZ012-VAZ065-079-087-088-092-031800-
BRUNSWICK-GREENSVILLE-MECKLENBURG-NORTHAMPTON-SOUTHAMPTON-SUSSEX-
130 PM EDT TUE SEP 3 2013

...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS EXTREME
SOUTHERN VIRGINIA...

AT 128 PM EDT...DOPPLER RADAR INDICATED AN AREA SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM EBONY TO
LITTLE TEXAS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BRODNAX TO 9 MILES WEST OF BOYKINS...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  CLARESVILLE AROUND 135 PM DT...
  BRUNSWICK AROUND 150 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF UP TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS HAVE ALREADY PRODUCED RAINFALL AMOUNTS BETWEEN ONE TO
TWO INCHES OVER SOME AREAS. THE RUNOFF FROM THE RAINFALL WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...
ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO
AVOID HYDROPLANING.

LAT...LON 3678 7792 3683 7725 3654 7721 3654 7817

44
Special weather statement, Sep 3, 12:36 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
136 PM EDT TUE SEP 3 2013

VAZ092-093-096-031815-
ISLE OF WIGHT-SOUTHAMPTON-SUFFOLK-
136 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS ISLE OF WIGHT...CITY OF
SUFFOLK...CITY OF FRANKLIN AND SOUTHAMPTON COUNTIES THROUGH 215 PM
EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BURDETTE...OR ABOUT 6 MILES NORTH OF FRANKLIN...MOVING NORTHEAST AT
35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WALTERS...AND...COLLOSSE AT 140
PM EDT...ZUNI AT 140 PM EDT...WINDSOR AT 140 PM EDT...WHITLEY...
AND...CENTRAL HILL AT 145 PM EDT...ISLE OF WIGHT...AND...BETHEL
CHURCH AT 145 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3698 7672 3681 7655 3657 7701 3675 7718

DAP
Special weather statement, Sep 3, 12:37 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
137 PM EDT TUE SEP 3 2013

NCZ031-031815-
CHOWAN-
137 PM EDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHOWAN COUNTY THROUGH 215
PM EDT...

AT 137 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAPE COLONY...OR ABOUT OVER EDENTON...MOVING NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SAINT JOHNS AT 155 PM EDT...
SOMERSET AT 215 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3601 7659 3605 7661 3610 7652 3608 7650
      3609 7648 3606 7640 3601 7646 3602 7648
      3600 7650 3600 7652

JM
Special weather statement, Sep 3, 1:05 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
205 PM EDT TUE SEP 3 2013

NCZ013-014-016-VAZ092-096-097-031845-
CAMDEN-CHESAPEAKE-GATES-HERTFORD-SOUTHAMPTON-SUFFOLK-
205 PM EDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CAMDEN...GATES...
HERTFORD...CITY OF CHESAPEAKE...CITY OF SUFFOLK AND SOUTHAMPTON
COUNTIES THROUGH 245 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOMERTON...OR ABOUT OVER HOLLAND...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SOMERTON AT 215 PM EDT...
WHALEYVILLE AT 220 PM EDT...DRUM HILL AT 225 PM EDT...HAZELTON AT 235
PM EDT...SAVAGE...AND...CORAPEAKE AT 245 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3657 7636 3639 7676 3657 7702 3681 7656

DAP
Special weather statement, Sep 3, 1:06 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT TUE SEP 3 2013

VAZ095>098-031830-
CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
206 PM EDT TUE SEP 3 2013

...RAPID THUNDERSTORM DEVELOPMENT ACROSS TIDEWATER...

AT 205 PM EDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OCEANA TO HERBERTS
CORNER...OR ALONG A LINE EXTENDING FROM VIRGINIA BEACH TO DEEP
CREEK...MOVING SOUTHEAST AT 10 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  GREAT BRIDGE AROUND 210 PM EDT...
  PRINCESS ANNE AROUND 225 PM EDT...
  FENTRESS AROUND 230 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF UP TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3660 7592 3663 7598 3659 7598 3658 7595
      3657 7596 3658 7620 3656 7643 3673 7649
      3687 7633 3690 7600 3689 7596 3677 7595
      3670 7591 3671 7591 3663 7589

44

The radar

The Norfolk radar (KAKQ), 48 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk (C)

When
September 3, 1:22 PM EST
Where
Suffolk (C) County, 1.77 mi SE of Manning
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.680, -76.630

Wind gust of 51 knots (59 mph) was measured.

Thunderstorm Wind, Chesapeake (C)

When
September 3, 2:07 PM EST
Where
Chesapeake (C) County, 2.32 mi ENE of Cornland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.630, -76.280

Numerous trees were downed on Benefit Road and Douglas Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475396, 475395.